An Orgasm with your yawn?

A medication called Clomipramine, used to treat depression and OCD, has the interesting rare side effect of making users orgasm when they yawn, even if you yawn deliberately. An interesting solution to boring sex:
http://baillement.com/clomipramine.html


Case 1 : A married woman in her late twenties presented with a three month history of depression. Psychiatrie assessment led to a diagnosis of a unipolar depressive illness, arising in an anancastic personality. She was treated as an out-patient, with clomipramine 100 mg per 24 hours. Complete symptom remission occurred within ten days. At that point, however, the patient questioned how long she would be "allowed" to take the medication. She sheepishly admitted that she hoped to take the medication on a long terrn basis, not so much because of the symptom relief that she had experienced, but rather because she had noted that since taking the medication, every time she yawned she had an orgasm. She found she was able to experience orgasm hy deliberate yawning. With discontinuation of the medication several weeks later, this phenomena disappeared.

Case 2 : A married male in his mid-twenties presented with symptoms of depression of three or four months duration. Psychiatric assessment established a diagnosis of unipolar depressive illness, occurring in a passive-aggressive personality. Treatment with clomipramine, 75 mg per 24 hours, on an out-patient basis produced complete symptorn relief within fourteen days. However, the patient was particularly ambivalent about continuing the medication, because he had noted a frequent intense urge to yawn without tiredness and that on many occasions when he yawned, he experienced orgasm, with ejaculation. He denied increased libidinal drive or related fantasy. Although he found this both awkward and embarrassing, he elected to continue the medication because of the therapeutic benefit he obtained. The awkwardness and embarrassment was overcorne by continuously wearing a condom. With discontinuation of the medication several weeks later, the phenomenon disappeared.

Case 3 : A single woman in her carly forties was seen in consultation at the Department of Urology of a Regional General Hospital, where she was admitted originally with presenting complaints of renal calculus. Following proper treatment she was observed displaving depressive symptornatology for approximately four months. A psychiatric consultation established the diagnosis of a unipolar depressive illness, occurring in an obsessive-compulsive personality. Following transfer to the psychiatric unit, treatment with clomipramine 100 mg per 24 hours began and produced complete symptom relief within twelve days. At the beginning of her third week of her hospitalization, the patient began to complain of, what she termed "yawningspells" during which she experienced "unresistable sexual urges." In view of the environmental limitations and despite her occasional masturbatory relief, she found these peculiar symptoms niost difficult to tolerate and requested the psychiatrist to discontinue this medication, since she had observed that her sensations began shortly after the prescription of the medication. Discontinuation led to remission of these symptoms
Case 4 : A rnarried man in his early thirties presented with symptoms of depression that lasted eighteen months. Psychiatric assessment led to a diagnosis of a pathological grief reaction, occurring in a passive-aggressive personality. An outpatient treatment regime of psychotherapy and clomipramine 50 mg per 24 hours, was initiated. The patient subsequently reported that he had stopped taking clomipramine after seven days because he had noted that every time he yawned he experienced such as intense sense of exhaustion and weakness, that he had to lie down for 10 to 15 minutes after each yawn, until the sensation subsided. This phenomenon disappeared within 48 hours after discontinuing the medication.

Discussion : These reported side effects have been discovered coincidentally during routine side-effect queries. However, no placebo-replacement or challenge by clomipramine following discontinuation has been attempted. The authors are unable to explain the origins of these peculiar phenomena, coinciding with the administration of clomipramine. These cases are being reported not only for the benefit of readers who might wish to explore the origins of these occurrences, but also because of the clinical implications for patient compliance. The authors suspect that these side effects may not have been reported previously (particularly the phenomenon of orgasm) because of patientunwillingless to reveal the experience. It is suggested that all patients receiving this medication should routinely be queried about their experiences with orgasm in order to more clearly establish the frequency of this phenomenon.


References
  1. Cooper-Smartt J D. A technique for surveying side-effects of tricyclic drugs with reference to reported sexual effects. J Int Med 1973; 1: 473-6.
  2. NiningerJE. Inhibition of ejaculation by amitriptyline. Am J Psychiatrv 1978; 135: 750-1.
  3. Yassa R. Sexual disorders in the course of clomipramine treatment: a report of three cases. Can J Psychiatry 1982, 27(2): 148-9.
NinaBrooke's Avatar
Gosh, i need a doctors appointment right away :-))) (lol) I am severely and utterly depressed.....

On a more serious note: It would surprise me if these symptoms persist on long term treatment. Antidepressants are known to cause sexual arousal due to the onset of the medication in the brain (depressive are slow motioned and it kind of triggers a faster motion). Some men experience erections and sexual arousal, so do women . Or the complete opposite. The article is from the 1980ies that explains why the authors did not have any explanations.
At that time antidepressants have not been so well established. Clomipramine is a very "old" antidepressant as well.
Now in 2011 we do have a lot of explanations for that, this can happen with basically all SSRI`s and further ones. It is explained by the change in the brain chemistry. Similar to the "onfloat" you have when you use drugs. Just not addictive since it has no effect on the dopamine receptors .

Usually this fades after one month when the medication is stabilized in the brain and the functions normalize. But still, what a wonderful month :-). Reminds me of psycholagny. Interesting article! Thanks for posting that.
Gosh, i need a doctors appointment right away :-))) (lol) I am severely and utterly depressed..... Originally Posted by ninasastri
What a great way to treat depression!! Although I may develop an OCD and never leave the house or go to sleep (I think I'd want to stay tired all the time)....but then I'd need more Clomipramine....and you know how when one person yawns, it makes other people yawn?!?...

Nina, after we get our perscriptions, would you stay up with me all night some time....yawning?!?
NinaBrooke's Avatar
[SIZE=3]
Nina, after we get our perscriptions, would you stay up with me all night some time....yawning?!? Originally Posted by Ed Highlight
Darling, i`d torture you with my contagious yawns til you beg for mercy

On another note, if i have someone that bores me to death during sexual interaction .... so good i now have an excuse for yawning :-)
Darling, i`d torture you with my contagious yawns til you beg for mercy

On another note, if i have someone that bores me to death during sexual interaction .... so good i now have an excuse for yawning :-) Originally Posted by ninasastri
I really wish you would have separated those sentences a little more so I could have concentrated on you making me beg for "yawning" mercy instead of thinking that I might bore you to death during sexual interaction...oh well, either way, are you up for M"Y"OG???
NinaBrooke's Avatar
I really wish you would have separated those sentences a little more so I could have concentrated on you making me beg for "yawning" mercy instead of thinking that I might bore you to death during sexual interaction...oh well, either way, are you up for M"Y"OG??? Originally Posted by Ed Highlight
Oh sorry for that.... bummer :-)......
Any day, sweet :-)
Marcus Aurelius's Avatar